Nebraska, 2018

Blizzard and Winter Storm in Nebraska, December 27, 2018

December 27, 2018 · NWS GLD · 3 events in 2 counties and zones

A winter storm system brought wide spread precipitation to Southwest Nebraska, beginning on the 26th. The precipitation began as rain then transitioned to snow during the night of the 26th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A winter storm system brought wide spread precipitation to Southwest Nebraska, beginning on the 26th. The precipitation began as rain then transitioned to snow during the night of the 26th. Winds became strong as the rain changed over to snow the night of the 26th. This caused blizzard conditions to occur in the snowfall. The blizzard conditions swept northeast into Nebraska, then ended as the snowfall shifted east. The highest snowfall amount reported was 6.5 in Culbertson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 26, 11:18 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 26, 11:18 PM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1018 PM MST Wed Dec 26 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 146 PM MST Wed Dec 26 2018

Cloudy skies across the Tri State region this afternoon as the CWA
currently lies on the warm...north side of an approaching storm
system...which currently sits over New Mexico. The region has had
persistent ESE flow which has provided ample moisture for fog.
Temperatures have ranged for the most part all day in the lower to
mid 30s. A few spots east now approaching the 40F mark.

Going into tonight...the low to the south is still expected to trek
northeast through western Kansas and into central/eastern Nebraska
on Thursday. The latest model track of the system still ushers in
decent CAA as wind regime shifts from ESE to northerly overnight
tonight.

With the shift in winds...expecting p-type...currently falling as
rain...to switch over to mainly snow. Some mixed precip(mainly
freezing rain) is expected initially as cold air pushes in from west
to east. Latest model runs do have best F-gen(850/700 mb)
development with expected snow on the backside of the system to set
up slightly further east. This will put main snow focus over central
portions of the CWA. Deformation band/trowal that forms will allow
for best chances to have accumulating snows after 06z Thursday.
Snowfall rates pretty decent w/ at least inch/hr rates possible.

Precipitation still on track to taper off from south to north
through the day Thursday.

With the minor shift eastward of expected heavier snows...overall
totals change little. Enough colder air working into the region
overnight has allowed the amount of expected freezing rain with the
transition to snow...to be much less than previous forecast...but
still looking for up to 0.05" but this number will be localized and
overall a few hundredths possible. Plan on continuance of the Winter
Storm Warning for timing...but ice total will be less.

As with previous shifts...the wind that will accompany the expected
changeover to snow still looks to be as strong with gusts 30-40 mph.
Blowing snow will remain in the forecast as a result.

For temps...highs for Thursday will only range in the mid to upper
20s. With strong CAA on tap for the area...tonight's lows will be
the warmer of the two nights with a range from the upper teens
through the mid 20s. Thursday night...around 10F west to the mid
teens east. With the cold temps Thursday night into Friday
morning...wind chill readings expected in the single numbers above
and below zero.

.LONG TERM...(Friday through Wednesday)
Issued at 142 PM MST Wed Dec 26 2018

Concerns this period will be cold temperatures/wind chills along
with precipitation chances/coverage Friday night and the next chance
of precipitation at the beginning of next week. Satellite showing an
amplified and active pattern from the Pacific into central North
America.

In regards to the temperatures, the forecast blend from the
overnight shift was colder with the high temperatures through the
period than what was given yesterday. Todays run continued that
trend. It appears they are catching onto the eventual cold air that
is coming down. No matter what those temperatures will need to be
colder to account for the expected snowfield that will be produced
from the storm that ends on Thursday.

If this storm pans out, there should be an extensive and rather deep
snowfield not only over the northwest half of our area but also to
our north. This will not only allow for colder temperatures to
reside/develop here but make it easier for unmodified arctic air to
be brought into the area. So will make slight adjustments on
temperatures, especially at night when expect good radiational
conditions.

Models start differing on how to handle the next trough that
develops and moves through the area Friday night into Saturday.
There looks to be a series of of shortwaves rotating through the
large scale positively tilted trough. Going by the slower output, a
couple of rather strong shortwaves move through during the last half
of the night into the day on Saturday. There looks to be rather
strong mesoscale forcing and upper level deformation combined with
okay to poor theta-e lapse rates. There are also hints from the
models of a small scale mid level circulation that would be
favorable for a little more precipitation.

However, the models not too excited about producing precipitation
over our area with most of the precipitation being put to the south
of us. Considering the latest data, and especially the not so good
lapse rates, that looks reasonable, and will keep the low builder
pops I was given. Also with less cloud cover and precipitation, low
temperatures will be colder Friday night/Saturday morning. That
combined with the winds will produce wind chills near -10 along
the Colorado border.

Model continuity/agreement really gets bad for the rest of the
period. Like the general idea depicted by the WPC manual 500 mb
forecasts of a slightly positively tilted trough from the Desert
southwest into eastern Canada. This more closely follows the Ecmwf
and Canadian deterministic output and the Ecmwf/Naefs means. As a
result should see periodic shortwave troughs coming through in
northwest aloft which will more than likely bring reinforcing shots
of cold air.

With one of those shortwaves, looking to be the strongest of the
series, a right rear quadrant will move across the area from late
Sunday night into Monday. Rather strong mesoscale forcing moves
across the area with not the best of lapse rates. Newer forecast
blend has increased the pops over most of the area into the chance
category. This looks reasonable and will not adjust. Models also
showing a significant reinforcing shot of cold air with this system.
Based on the above reasoning and expected snow cover, felt the
forecast blend temperatures were too warm and started the trend of
lowering. If Canadian and Ecmwf right, these are still too warm but
have time to adjust further.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1015 PM MST Wed Dec 26 2018

IFR/LIFR conditions associated with low ceilings, snow, and
blowing snow are expected overnight through Thursday morning,
with the relative worst conditions at the MCK terminal. Strong
N-NNW winds will develop overnight and persist through the day
Thursday as a low pressure system deepens in central Kansas.
Expect conditions to improve to MVFR (perhaps VFR depending on
snow amounts/blowing snow) from west-east during the day, earliest
at GLD and latest at MCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 5 PM MST /6 PM CST/ Thursday for
     KSZ001>004-013>016-027>029-041-042.

CO...Winter Storm Warning until 5 PM MST Thursday for COZ090>092.

NE...Winter Storm Warning until 5 PM MST /6 PM CST/ Thursday for
     NEZ079>081.

&&

SHORT TERM...JN
LONG TERM...BULLER
AVIATION...VINCENT
Hazardous weather outlook, Dec 26, 8:30 PM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
730 PM MST Wed Dec 26 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280230-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
730 PM MST Wed Dec 26 2018 /830 PM CST Wed Dec 26 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...OVERNIGHT...

A Winter Storm Warning remains in effect for the entire Tri-State
area. Strong northerly winds, snow, and blowing snow will make travel
extremely dangerous or impossible Thursday morning, particularly in
extreme northwest Kansas and southwest Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

A Winter Storm Warning remains in effect through Thursday across the
entire Tri-State area. Strong northwest winds, snow, and blowing
snow will make travel extremely dangerous or impossible on Thursday,
particularly along and east of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations tonight and
Thursday.

Vincent

In the hours before

Local storm report, Dec 27, 3:04 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
204 AM MST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     BLIZZARD         LEOTI                   38.48N 101.36W
12/27/2018                   WICHITA            KS   LAW ENFORCEMENT

            1/8 SM VISIBILITY DUE TO BLOWING SNOW,
            STRANDED MOTORISTS, AND 1/4 INCHES OF SNOW
            ACCUMULATION ON ROADWAYS.

&&

SJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard, 1 winter storm. Local standard time, as filed.

Blizzard, Hitchcock

When
December 27, 3:30 AM CST to 12:00 PM CST
Where
Hitchcock forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Whiteout conditions were reported in Culbertson during the storm. Snowfall amounts ranged from around an inch in the western part of the county to six and a half inches in the east.

Blizzard, Red Willow

When
December 27, 3:30 AM CST to 12:00 PM CST
Where
Red Willow forecast zone
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Blizzard conditions were measured at the McCook airport.

Winter Storm, Red Willow

When
December 27, 3:30 AM CST to 12:00 PM CST
Where
Red Willow forecast zone
Reported by
Public
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Snowfall amounts across the county were in the three to six inch range.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797770, 797771, 797772.